Report highlights child deaths from post-surgery codeine use

April 9, 2012
Report highlights child deaths from post-Surgery codeine use

(HealthDay) -- Researchers have identified three previously unreported instances of severe opioid-induced toxicity in children following adenotonsillectomy for obstructive sleep apnea syndrome, according to a case report published online April 9 in Pediatrics.

Lauren E. Kelly, of the University of Western Ontario in London, Canada, and colleagues report three fatal or life-threatening cases of codeine-related incidents following a tonsillectomy in North American children. The children ranged from 3 to 5 years of age. Genotyping was performed to identify polymorphisms creating extensive or ultra-rapid metabolizers.

In the two fatal cases, the researchers found that functional encoding for CYP2D6 brought about a significantly greater production of potent morphine from its parent drug codeine. A severe case of respiratory depression in an extensive metabolizer was also reported.

"These cases demonstrate that analgesia with codeine or other opioids that use the CYP2D6 pathway after may not be safe in young children with obstructive sleep apnea syndrome," the authors write.

One author disclosed to Pfizer; another author disclosed serving as an expert consultant for a law firm.

Explore further: Effect of adenotonsillectomy in children with sleep-disordered breathing

More information: Abstract
Full Text (subscription or payment may be required)

Related Stories

Recommended for you

When you don't feel valued in a relationship, sleep suffers

August 17, 2016

We spend up to one-third of our life asleep, but not everyone sleeps well. For couples, it turns out how well you think your partner understands and cares for you is linked to how well you sleep. The results are published ...


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.